Woman dies of Tysabri drug treatment? Physicians in Sweden have reported that a multiple sclerosis patient they were treating with the drug Tysabri has died.
According to a MedPageToday.com report this week, physicians at Umeå University say the woman suffering from MS died seven months after beginning her Tysabri treatment back in 2007. After receiving six treatments of the drug, the woman began to develop “significant neurological abnormalities,” according to the report and died in the next month.
Researchers there are ruling out progressive multifocal leukoencephalopathy (PML), which is a common side effect from taking Tysabri and has resulted in serious complications and death for other MS sufferers who began taking the drug. Instead, the woman was determined to have died from “rebound neuroinflammation as a result of the development of (Tysabri) anti-drug antibodies.”
Due to the way that this drug course transpired for the Swedish woman
Due to the way that this drug course transpired for the Swedish woman, doctors attending to her and tracking her progress on the drug recommend that “repeated moderate to severe infusion reactions in the beginning of (Tysabri) treatment should prompt the cessation of treatment and assessment for the development of (Tysabri) anti-drug antibodies.”
The patient who ultimately died as a result of her Tysabri treatment received the regular dose of 300 milligrams every four weeks. After just a few treatments, doctors noted that the patient began developing chills and fever. These side effects of the drug got worse as infusion treatments continued to be delivered. By the time she had received her sixth infusion of Tysabri, her condition had worsened. She had “developed progressive gait abnormalities, ataxia, and significant mental deterioration” after that sixth treatment, according to the report.
An MRI scan performed on the woman after she had developed these symptoms produced results
An MRI scan performed on the woman after she had developed these symptoms produced results that showed she had not been afflicted by PML. Following the image scan, the woman was transferred to a hospital where she was diagnosed with severe disabilities and was unable to get out of bed and was not communicating with physicians attending her. She underwent another MRI which showed her to have developed “additional contrast-enhancing lesion growth” and her conditions were consistent with someone suffering from acute MS inflammation, the report adds.